Florida, 2017

Heavy Rain in Florida, June 16, 2017

June 16, 2017 · NWS JAX · 1 event in 1 county or zone

Recent heavy rainfall compromised parts of A1A in Flagler Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Recent heavy rainfall compromised parts of A1A in Flagler Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 16, 8:55 AM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 8:55 AM EST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
955 AM EDT Fri Jun 16 2017

...ISOLATED STRONG TO BRIEFLY SEVERE STORMS POSSIBLE THIS
AFTERNOON...

.UPDATE...
Broad mid and upper level trough is across the southeast states with
some weak shortwave ridging currently across extreme NE FL. So some
initial weak subsidence over parts of the area. Over the western
zones outflow driven scattered showers are progressing eastward over
Suwannee Valley area about 15 mph with a couple of other little
showers over the I-75 corridor due to weak low level convergence in
broad southwest flow.

The combination of the nearly stationary trough and daytime heating
will lead to early start to convection today...as noted in current
radar trends. Latest HRRR shows convection progressing across NE FL
from this morning through the early aftn. JAX sounding showed PWAT of
about 2 inches and some drier air in the low levels. This dry air
may at least delay convection over SE GA where models show
disagreement in convective potential. Overall seems like the
best rain chances are in NE FL (at least 60%) similar to prior days.
Modified sounding yields SBCAPE of about 3200 J/kg. Though modified
sounding does not yield much concern for downdraft potential...model
soundings show much higher DCAPE close to 700-800 J/kg. Thus,
think with steep low level lapse rates and water loading and
evaporative cooling strong gusty winds are certainly possible.
Storms may also linger near the east coast during the early eve but
will fade out in the course of the evening after loss of heating.
Patches of late night and early morning fog and low clouds will be
possible.

&&

.AVIATION...
Periods of MVFR and IFR CIGS this morning with showers and potential
TSRA in the vicinity of terminals from 14z-18z. Best chances of
impacts to terminals probably in the 17z-21z time frame.  TEMPO
groups used for TSRA today with MVFR and gusty winds through the
afternoon. Brief IFR certainly possible under and near the cores of
the stronger storms. Storm motion is a little faster today moving
eastward about 15-20 mph.

&&

.MARINE...Surface ridge will remain southeast of the waters
through Saturday while a trough remains nearly stationary across Ga.
This will help maintain a south to southwest flow... except south to
southeast during the afternoon and evening from the seabreeze. If
any changes in the current forecast is to refine winds and seas a
bit. Otherwise forecast on track.

Rip Currents: A moderate risk along the northeast Fl beaches through
Saturday due to a long period swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  72  90  72 /  60  40  40  30
SSI  85  75  86  77 /  60  40  40  30
JAX  88  72  89  73 /  60  40  60  30
SGJ  87  72  87  73 /  60  40  50  30
GNV  87  70  89  71 /  60  30  60  20
OCF  87  71  89  72 /  60  30  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/McGinnis/Walker
Hazardous weather outlook, Jun 16, 3:36 AM EST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
436 AM EDT Fri Jun 16 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-170830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
436 AM EDT Fri Jun 16 2017

...AFTERNOON STRONG STORMS POSSIBLE...

...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA
BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Another round of scattered storms are expected from late this
morning into the afternoon. Some storms may be strong and
produce strong wind gusts in addition to frequent lightning
and locally heavy rain. Isolated rainfall amounts of
2 to 3 inches will be possible.

There is a Moderate Risk of Rip Currents at the northeast
Florida beaches today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous afternoon and evening thunderstorms are
expected through the period. The main thunderstorm hazards
continue to be locally heavy rainfall, frequent lightning, and
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jun 16, 10:36 AM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1136 AM EDT FRI JUN 16 2017

FLZ036-040-161615-
Alachua FL-Marion FL-
1136 AM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 1215 PM EDT...

At 1135 AM EDT, Doppler radar was tracking a strong thunderstorm near
Williston, moving northeast at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Citra, Cross Creek, Newnans Lake, Rochelle, Micanopy, Reddick,
McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2929 8241 2948 8241 2948 8249 2949 8249
      2969 8225 2939 8201 2922 8238
TIME...MOT...LOC 1535Z 241DEG 15KT 2941 8238

ELSENHEIMER
Special weather statement, Jun 16, 10:42 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1142 AM EDT FRI JUN 16 2017

FLZ025-125-161630-
Inland Duval FL-Coastal Duval FL-
1142 AM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL COUNTY UNTIL 1230
PM EDT...

At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm over
Normandy, or 8 miles west of Jacksonville, moving northeast at 15
mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Jacksonville, Arlington, Ortega, Normandy, Riverside, San Marco,
Tallyrand and Jacksonville Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3029 8156 3024 8181 3032 8184 3047 8168
TIME...MOT...LOC 1542Z 241DEG 15KT 3029 8180

ELSENHEIMER
Special weather statement, Jun 16, 10:59 AM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1159 AM EDT FRI JUN 16 2017

FLZ032-161645-
Clay FL-
1159 AM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
1245 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving northeast at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Orange Park, Fleming Island, Doctors Inlet, Lakeside,
Bellair-Meadowbrook Terrace and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3007 8169 3005 8169 2999 8185 3008 8190
      3019 8177 3019 8168 3017 8169 3014 8169
      3012 8168 3008 8168
TIME...MOT...LOC 1559Z 242DEG 14KT 3007 8185

ELSENHEIMER
Special weather statement, Jun 16, 11:26 AM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1226 PM EDT FRI JUN 16 2017

FLZ025-033-125-161700-
Inland Duval FL-St. Johns FL-Coastal Duval FL-
1226 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 100 PM EDT...

At 1226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mandarin, moving northeast at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Mandarin, Fruit Cove, Nocatee, Bayard, Durbin and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3006 8137 3004 8169 3007 8169 3008 8168
      3012 8168 3014 8169 3017 8169 3019 8168
      3019 8169 3027 8148
TIME...MOT...LOC 1626Z 247DEG 15KT 3012 8166

ELSENHEIMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
June 16, 2:28 PM EST
Where
Flagler County, 0.92 mi SE of Flagler Beach
Reported by
Emergency Manager
Coordinates
29.470, -81.120

State Road A1A was closed from South 12th Street through South 14th Street due to several dune washouts from heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707316.